> @B?#` bjbj >0 $
$
T$LLLLL'''ACCCCCC$xhg''gLL|
LLAAL@B
^,0bY:b0bH'E<'''gg
'''$$$
$$$
$$$Teaching Elapsed Time
Submitted by: Nicole Dawson, Nipissing University 2004 - 2005
During my placement in a grade 4 class I had a very difficult time getting the students to understand elapsed time and how to calculate it. I tried as many different methods as I could think of, however, none seemed to work. Finally, after some long and hard contemplation and reflection on how awful my lesson was, I came up with a method that most of the class could understand (including the level 1 students) and which they even used on their unit test. I call it the chart method. Actually, I told the kids it was Mrs. Dawsons Method!
As an example, assume that you need to determine the elapsed time between 1:43 and 4:16. Using the chart below, the first step would be to calculate how many minutes you need to add to 1:43 to make it a Friendly Time (like Friendly Numbers).
Hours5 min1 min
//So, the closest Friendly Time to 1: 43 would be 1:45. Insert two tally marks in the 1 minute column.
Hours5 min1 min//
//Next, you would calculate how many full hours you
need to move the minute hand without going past
the end time of 4:16. Thus you proceed:
1:45 2:45 is one hour; put one tally mark in the hour column. Next,
2:45 3:45 is another hour; put one more tally in the hour column.
3:45 4:45, you have gone past 4:16; thus, you are finished with hour box.
Hours5 min1 min//
////////Now, you calculate the 5 minute intervals
between 3:45 and 4:16. You proceed as follows:
3:45 3:50 is one five minute interval; put one tally mark in the 5 minute column.
3:50 3:55 is another five minute interval; put one
more tally mark in the 5 minute column.
3:55 4:00 is another five minute interval; put a tally mark
in the 5 minute column.
4:00 4:05 is another five minute interval; put tally mark
in the 5 minute column.
4:05 4:10 is one five minute interval, put one tally mark in the 5 minute column.
4:10 4:15 is one five minute interval; put one more tally in the 5 minute column
Finally, 4:15 4:20; you have gone past 4:16, thus you are finished with 5 minute box.
Hours5 min1 min//
/////////
Now you need to calculate the time from 4:15 4:16.
This is one minute, so you need to put one tally mark in
the 1 minute column.
Now add up all the tally marks in each column to calculate your elapsed time:
2 hours and 33 minutes this is the elapsed time!!!!!!
$%4HTUV
>
L
`
v
x
ʸq`q`q`O`qqqq> hghCJOJQJ^JaJ hgh CJOJQJ^JaJ hgh9CJOJQJ^JaJ hgh!VCJOJQJ^JaJhghqcB*CJaJph#htB*CJOJQJ^JaJph)hghqcB*CJOJQJ^JaJph#hZB*CJOJQJ^JaJph hghqcCJOJQJ^JaJ#hghqc>*CJOJQJ^JaJ#hgh!V>*CJOJQJ^JaJUVw
x
nopv|$&`#$/Ifgd!Vgdqc$a$gdqc
CEMNQl3
%
&
2
7
K
Z
[
c
q
r
&+./BCPpy hgh0CJOJQJ^JaJ hghCJOJQJ^JaJ hghqcCJOJQJ^JaJ hgh!VCJOJQJ^JaJJhVVVV$&`#$/Ifgd!Vkd$$IflFT88
t
6`0644
lahffffTTT$&`#$/Ifgd0kdz$$IflFT88
t
6`0644
la
hVVVV$&`#$/Ifgd0kd$$IflFT88
t
6`0644
laCs'
s
t
z
hfffffffT$
b&#$/Ifgd0kdn$$IflFT88
t
6`0644
la z
Vkd$$IflFT88
t
6
b0644
la$
b&#$/Ifgd0
Dz4Lhffffffffffkdb$$IflFT88
t
6
b0644
la#$.467JKX[
"KLop(NOޮޮޮޝ hgh!VCJOJQJ^JaJhgCJOJQJ^JaJ hghCJOJQJ^JaJ hghgCJOJQJ^JaJ hgh0CJOJQJ^JaJ hghqcCJOJQJ^JaJ9LRX^_bcjTkd$$IflFT88
t
6
0644
la$
&#$/Ifgd jnopPVTTTTTTTkdV$$IflFT88
t
6
0644
la$
&#$/Ifgd OPQhghOJQJ^J hghgCJOJQJ^JaJhCJOJQJ^JaJPQ< 00&P1F:pg/ =!"#r$r%x$$If!vh55858#v#v8:Vl
t
6`6558x$$If!vh55858#v#v8:Vl
t
6`6558x$$If!vh55858#v#v8:Vl
t
6`6558x$$If!vh55858#v#v8:Vl
t
6`6558x$$If!vh55858#v#v8:Vl
t
6
b6558x$$If!vh55858#v#v8:Vl
t
6
b6558x$$If!vh55858#v#v8:Vl
t
6
6558x$$If!vh55858#v#v8:Vl
t
6
6558@@@NormalCJ_HaJmH sH tH DADDefault Paragraph FontRi@RTable Normal4
l4a(k(No Listj@j!V
Table Grid7:V0 0UVwxnopv|
Cs'stzDz4LLRX^_bcjnop P Q 0000000000 0 0 0 00 0 0 0 00000 0 0 0 00 0 0 0 00000000 0 0 0 00 0 0 0 0000000000000 0 0 0 00 0 0 0 000000000
O z
jP
8@0(
B
S ?12L8282L9292L:2:2\;2<2<2$=2=2D>2,?2?2>2@2A2lB21'GDL
52KOW
8*urn:schemas-microsoft-com:office:smarttagstime:
01013141516434555055HourMinute
CGsvz~46 3333333ptLo /(!/(!"j/(!tgZZ0 Vnqc9!Vpv|
tzLRX^_cjno @ @@UnknownGz Times New Roman5Symbol3&z Arial"hSkÆll!rx24 2HX)?Z2Teaching Students Elapsed TimeNicoleEnd UserOh+'0 (
HT
`lt| Teaching Students Elapsed TimeNicoleNormal.dotEnd User4Microsoft Office Word@^в@U؍%@Bl՜.+,0hp
Nipissing University Teaching Students Elapsed TimeTitle
"#$%&'()*+,-.012345689:;<=>ARoot Entry FBCData
1Table!bWordDocument>0SummaryInformation(/DocumentSummaryInformation87CompObjq
FMicrosoft Office Word Document
MSWordDocWord.Document.89q